Alert archive / California / Wind Advisories in 2019

Wind Advisory 2, NWS Sacramento, CA

January 5, 2019

NWS Sacramento, CA issued this wind advisory at Jan 5, 2019, 9:28 PM PST. It took effect at Jan 6, 2019, 1:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 9:28 PM PST (05:28 UTC)
In effect from
Jan 6, 2019, 1:00 PM PST
Expired
Jan 7, 2019, 3:00 AM PST
In force
14 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

406 
WWUS76 KSTO 060528
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
928 PM PST Sat Jan 5 2019

...Strong winds over interior Northern California Sunday...

.Another round of strong winds Sunday afternoon and evening as 
the next system moves through.

CAZ015>019-061615-
/O.NEW.KSTO.WI.Y.0002.190106T2100Z-190107T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
928 PM PST Sat Jan 5 2019

...WIND ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 4 AM PST MONDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 1 PM Sunday to 4 AM PST Monday.

* TIMING...Winds will increase again Sunday afternoon and night.

* WINDS...Sustained wind speeds over the Central valley and 
  surrounding foothills will reach 25 to 30 mph with gusts up to 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, blowing debris, down
  trees or tree limbs.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
3 follow-up statements
275 
WWUS76 KSTO 061110
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
310 AM PST Sun Jan 6 2019

...Strong winds over interior Northern California Today...

.Another round of strong winds is expected this afternoon into the
evening hours as a system moves through.

CAZ015>019-070200-
/O.CON.KSTO.WI.Y.0002.190106T2100Z-190107T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
310 AM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST MONDAY...

* TIMING...This afternoon into early Monday.

* WINDS...Sustained wind speeds over the Central valley and 
  surrounding foothills will reach 25 to 30 mph with gusts up to 
  to 50 mph. 

* IMPACTS...Difficult driving conditions, blowing debris, down 
  trees or tree limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
778 
WWUS76 KSTO 062205
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
205 PM PST Sun Jan 6 2019

CAZ015-062315-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-190107T1200Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
205 PM PST Sun Jan 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Wind speeds expected to remain below advisory criteria tonight.
South wind of 10 to 20 mph is forecast with local gusts to around
35 mph in the evening.

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ016>019-071200-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-190107T1200Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
205 PM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* TIMING...This afternoon into early Monday.

* WINDS...Sustained Southerly wind of 15 to 30 mph can be expected
  with local gusts 40 to 50 mph. Wind decreasing after midnight.

* IMPACTS...Difficult driving conditions, blowing debris, down 
  trees or tree limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind of 25 mph or greater are
expected and/or wind gusts to 40 mph or higher. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
566 
WWUS76 KSTO 071100
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
300 AM PST Mon Jan 7 2019

CAZ016>019-071200-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-190107T1200Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
300 AM PST Mon Jan 7 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Gusty southerly winds will continue to subside early this morning.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 5, 4:02 PM PST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 5, 4:02 PM PST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
402 PM PST Sat Jan 5 2019

.SYNOPSIS...
Wet weather returns today with Valley rain and mountain snow.
Periods of hazardous mountain travel expected today through the
middle of next week due to heavy snow and gusty wind. Strong gusty
winds in the central valley and foothills continue into this
evening and return again late Sunday. A brief break in
precipitation on Thursday and Friday with a possible return of
precipitation next weekend.

&&

.DISCUSSION...
A cool upper level trough with a surface cold front has brought
widespread rain and heavy mountain snow. Heavy snow is making
travel difficult across the northern Sierra and southern Cascades.
Strong gusty winds are bring blowing snow and poor visibility.
There will be a lull Sunday morning with decreasing snow showers,
before another system with a cold front brings more moderate to
heavy snow Sunday afternoon into evening. A Winter Storm Warning
is in effect through 4 am Monday. A mix of wet snow and rain has
been reported as low as 3129 feet.

Cold air with this snow has brought some accumulating snow down
to I5 at Dunsmuir at 2300 feet. A spotter reported a rain snow mix
at 1650 feet in Sims. A Winter Storm Warning continues until 10
pm Sunday for 2000 feet and above for the mountains of northern
Shasta County and the far northern Coastal Range.

Southerly winds have increased this afternoon with a strong
pressure gradient and strong winds off the surface. Winds are
Sacramento International Airport are currently gusting to 43 mph,
40 mph at Mather. The Wind Advisory continues until 7 pm, when
winds will decrease but remain breezy overnight. Stronger winds
return again Sunday afternoon and early evening with the next cold
front, with gusts to around 40-45 mph, so another wind advisory
will likely be needed.

Upper ridge builds slightly on Monday with just some lingering light
showers and higher snow levels, around 3500 feet over Shasta
County, 6000 feet over the northern Sierra. Winds will be a
little lighter but still rather breezy. Next in the series of
Pacific storm systems to march into Norcal Tuesday afternoon and
evening. This system will bring another round of steady
precipitation but with higher snow levels than current weekend
systems. This system will be less wet as well, but accumulating
snow could bring some travel delays at the pass levels. EK

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

On Wednesday morning, a frontal band of precipitation will be in
the process of crossing through the region with the timing better
resolved than in previous days. Where the guidance diverge is
with amounts as the 18Z GFS and most prior runs are wetter than
the 12Z ECMWF. Some lingering snow showers are possible in the
mountains while much of the remainder of the region dries out,
albeit with occasionally gusty winds in its wake. The exception
may be the more northwestern counties (Shasta, Tehama, and Glenn)
as a trailing system skirts the state re-introducing a chance of
rain Wednesday afternoon/evening. Thereafter, a transient
shortwave ridge moving through the state on Thursday into early
Friday will afford a reprieve from the lengthy period of wet
weather. However, forecast models have come into slightly better
agreement that another amplified trough will approach the region
by Friday afternoon. The 18Z/12Z GFS show a greater amount of
digging carrying the system into Southern California by next
Saturday morning while the 12Z ECMWF depicts more of a grazing
blow. Ultimately have raised POPs, but much could change in the
upcoming days given the system currently sits out over the Western
Pacific. Additionally, while of low confidence, the guidance
offer a trailing system behind this one which would continue the
active January pattern. This would be quite consistent with the
above average precipitation advertised by the Climate Prediction
Center between January 11-15.  BRO

&&

.AVIATION...

Widespread MVFR/IFR conditions are going to continue this evening
as we see light showers. Showers diminish overnight but MVFR
conditions will continue due to low cigs and vis. Winds diminish
some overnight but will become strong once again Sunday afternoon
out of the south 10-20 knots gusting to 35 knots.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 AM PST Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 7 PM PST this evening for Carquinez Strait
and Delta-Central Sacramento Valley-Clear Lake/Southern Lake
County-Motherlode-Mountains Southwestern Shasta County to
Northern Lake County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Southern
Sacramento Valley.

Winter Storm Warning until 10 PM PST Sunday for Mountains
Southwestern Shasta County to Northern Lake County-Shasta Lake
Area / Northern Shasta County.

&&

In the hours before

Local storm report, Jan 5, 4:11 PM PST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
411 PM PST SAT JAN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     SNOW             SIMS                    41.07N 122.35W
01/05/2019  M0.0 INCH        SHASTA             CA   TRAINED SPOTTER

            SIMS AT 2500 FEET. 2 INCHES OF NEW SNOW SO FAR. DEPTH ON
            STREET AROUND 1.5 INCHES. STILL SNOWING AT 35 DEGREES
            NOW.

&&

KS
Local storm report, Jan 5, 4:11 PM PST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
411 PM PST SAT JAN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     SNOW             SIMS                    41.07N 122.35W
01/05/2019  M2.0 INCH        SHASTA             CA   TRAINED SPOTTER

            SIMS AT 2500 FEET. 2 INCHES OF NEW SNOW SO FAR. DEPTH ON
            STREET AROUND 1.5 INCHES. STILL SNOWING AT 35 DEGREES
            NOW.

&&

KS

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.